A 34-year-old man with a history of multiple substance abuse (now abstinent for six years) became addicted to tranylcypromine, consuming up to 240 mg/day. After discontinuing the drug, he developed thrombocytopenia (52,000/ul) and delirium; there were no other anticholinergic signs. The delirium was unresponsive to haloperidol and diazepam. Intravenous administration of physostigmine (2 mg) on hospital day 6 resulted in prompt, but temporary, clearing of the delirium. Following a recurrence of the delirium after 30 minutes, he was started on an intravenous infusion of physostigmine (2 mg/hr) with good results. Physostigmine administration did not produce any cholinergic signs. By hospital day 8, he did not require any more physostigmine. Thrombocytopenia resolved on hospital day 9 without therapeutic intervention. On hospital day 10, the patient was asymptomatic and left the hospital on his own recognizance.